Three patients with exogenous lipoid pneumonia are presented. All of them had laryngectomy because of the cancer of larynx. In a period of time ranging from a few months up to a few years after the operation they started to have dyspnoea, cough, sometimes hemoptysis and slightly elevated temperature. The chest X-ray revealed massive opacities in the lower zones of both lungs suggesting lung cancer or metastases of the laryngeal cancer. HRCT showed ground glass lesions. Histological examination of the lungs detected accumulation of multiple macrophages with vacuolated foamy cytoplasms in the alveoli. Neoplastic disease was excluded. Additional data from the patients history revealed that all of them were inhaling or administering mineral oil-containing products through the tracheostomy. Exogenous lipoid pneumonia was diagnosed. Patients were asked to stop inhalations with the mineral oil.
[Show abstract][Hide abstract] ABSTRACT: A 67-year-old female ex-smoker was referred to our hospital after chest radiographs revealed a nonresolving opacity in the right lower lung. Her past medical history was significant for laryngeal cancer. A whole-body positron emission tomography/computed tomography (CT) confirmed an ill-defined fluorodeoxyglucose-avid peribronchial opacity in the right middle and inferior lobes. The CT component of the study showed focal areas of low attenuation within the lung opacity; these focal areas followed fat signal intensity on a magnetic resonance study, confirming the suspicion of exogenous lipoid pneumonia. The patient admitted to applying petroleum jelly (Vaseline) to her tracheostomy in order to moisturize the area around the stoma.
[Show abstract][Hide abstract] ABSTRACT: Toxic lung injury may manifest itself in many different ways, ranging from respiratory tract irritation and pulmonary edema in severe cases to constrictive bronchiolitis, being a more distant consequence. It is most often the result of accidental exposure to harmful substances at work, at home, or a consequence of industrial disaster.
This article presents a case of toxic lung injury which occurred after inhalation of legal highs, the so-called "artificial hashish" and at first presented itself radiologically as interstitial pneumonia with pleural effusion and clinically as hypoxemic respiratory insufficiency. After treatment with high doses of steroids, it was histopathologically diagnosed as organizing pneumonia with lipid bodies.
Due to the lack of pathognomonic radiological images for toxic lung injury, information on possible etiology of irritants is very important. As novel psychoactive substances appeared in Europe, they should be considered as the cause of toxic lung injury.
Polski przegla̜d radiologii i medycyny nuklearnej 02/2015; 80:62-66. DOI:10.12659/PJR.892334
Note: This list is based on the publications in our database and might not be exhaustive.
Brian Tiep, Virginia Sun, Marianna Koczywas, Jae Kim, Dan Raz, Arti Hurria, Jennifer Hayter
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.